The Annals of Applied Probability

Option pricing with linear market impact and nonlinear Black–Scholes equations

Gregoire Loeper

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a model of linear market impact, and address the problem of replicating a contingent claim in this framework. We derive a nonlinear Black–Scholes equation that provides an exact replication strategy.

This equation is fully nonlinear and singular, but we show that it is well posed, and we prove existence of smooth solutions for a large class of final payoffs, both for constant and local volatility. To obtain regularity of the solutions, we develop an original method based on Legendre transforms.

The close connections with the problem of hedging with gamma constraints [SIAM J. Control Optim. 39 (2000) 73–96, Math. Finance 17 (2007) 59–80, Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005) 633–666], with the problem of hedging under liquidity costs [Finance Stoch. 14 (2010) 317–341] are discussed. The optimal strategy and associated diffusion are related with the second-order target problems of [Ann. Appl. Probab. 23 (2013) 308–347], and with the solutions of optimal transport problems by diffusions of [Ann. Probab. 41 (2013) 3201–3240].

We also derive a modified Black–Scholes formula valid for asymptotically small impact parameter, and finally provide numerical simulations as an illustration.

Article information

Source
Ann. Appl. Probab., Volume 28, Number 5 (2018), 2664-2726.

Dates
Received: August 2016
Revised: July 2017
First available in Project Euclid: 28 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1535443231

Digital Object Identifier
doi:10.1214/17-AAP1367

Mathematical Reviews number (MathSciNet)
MR3847970

Zentralblatt MATH identifier
06974762

Subjects
Primary: 91G20: Derivative securities 93E20: Optimal stochastic control 35K55: Nonlinear parabolic equations 49L20: Dynamic programming method

Keywords
Hedging price impact fully nonlinear parabolic equations

Citation

Loeper, Gregoire. Option pricing with linear market impact and nonlinear Black–Scholes equations. Ann. Appl. Probab. 28 (2018), no. 5, 2664--2726. doi:10.1214/17-AAP1367. https://projecteuclid.org/euclid.aoap/1535443231


Export citation

References

  • [1] Abergel, F. and Loeper, G. (2016). Option pricing and hedging with liquidity costs and market impact. In Econophysics and Sociophysics: Recent Progress and Future Directions (F. Abergel, H. Aoyama, B. K. Chakrabarti, A. Chakraborti, N. Deo, D. Raina and I. Vodenska, eds.) 19–40. Springer, Cham.
  • [2] Almgren, R. A. (2005). Equity market impact. RISK 57–62.
  • [3] Barles, G. (1994). Solutions de Viscosité des équations de Hamilton–Jacobi. Mathématiques & Applications [Mathematics & Applications] 17. Springer, Paris.
  • [4] Bouchard, B., Loeper, G. and Zou, Y. (2016). Almost-sure hedging with permanent price impact. Finance Stoch. 20 741–771.
  • [5] Bouchard, B., Loeper, G. and Zou, Y. (2017). Hedging of covered options with linear market impact and gamma constraint. SIAM J. Control Optim. 55 3319–3348.
  • [6] Brenier, Y. (1991). Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44 375–417.
  • [7] Çetin, U., Jarrow, R. A. and Protter, P. (2004). Liquidity risk and arbitrage pricing theory. Finance Stoch. 8 311–341.
  • [8] Çetin, U., Soner, H. M. and Touzi, N. (2010). Option hedging for small investors under liquidity costs. Finance Stoch. 14 317–341.
  • [9] Cheridito, P., Mete Soner, H., Touzi, N. and Victoir, N. (2007). Second-order backward stochastic differential equations and fully nonlinear parabolic PDEs. Comm. Pure Appl. Math. 60 1081–1110.
  • [10] Cheridito, P., Soner, H. M. and Touzi, N. (2005). The multi-dimensional super-replication problem under gamma constraints. Ann. Inst. H. Poincaré Anal. Non Linéaire 22 633–666.
  • [11] Crandall, M. and Pierre, M. (1982). Regularizing effects for $u_{t}+A\varphi(u)=0$ in $L^{1}$. J. Funct. Anal. 45 194–212.
  • [12] Crandall, M. G., Ishii, H. and Lions, P.-L. (1992). User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.) 27 1–67.
  • [13] Crandall, M. G. and Pierre, M. (1982). Regularizing effects for $u_{t}=\Delta\varphi(u)$. Trans. Amer. Math. Soc. 274 159–168.
  • [14] Frey, R. Perfect option hedging for a large trader. Finance Stoch. 2 115–141.
  • [15] Frey, R. and Stremme, A. (1997). Market volatility and feedback effects from dynamic hedging. Math. Finance 7 351–374.
  • [16] Friedman, A. (1964). Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood Cliffs, NJ.
  • [17] Friedman, A. (1975). Stochastic Differential Equations and Applications, Vol. 1. Probability and Mathematical Statistics 28. Academic Press, New York.
  • [18] Gilbarg, D. and Trudinger, N. S. (1983). Elliptic Partial Differential Equations of Second Order, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 224. Springer, Berlin.
  • [19] Hsu, E. P. (2002). Stochastic Analysis on Manifolds. Graduate Studies in Mathematics 38. Amer. Math. Soc., Providence, RI.
  • [20] Kantorovich, L. V. (1948). On a problem of Monge. Uspekhi Mat. Nauk 3 225–226.
  • [21] Kantorovich, L. V. (1942). On mass transportation. Dokl. Akad. Nauk SSSR 37 227–229.
  • [22] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [23] Kohn, R. V. and Serfaty, S. (2010). A deterministic-control-based approach to fully nonlinear parabolic and elliptic equations. Comm. Pure Appl. Math. 63 1298–1350.
  • [24] Lamberton, D., Pham, H. and Schweizer, M. (1998). Local risk-minimization under transaction costs. Math. Oper. Res. 23 585–612.
  • [25] Lieberman, G. M. (1996). Second Order Parabolic Differential Equations. World Scientific Co., Inc., River Edge, NJ.
  • [26] Liu, H. and Yong, J. M. (2005). Option pricing with an illiquid underlying asset market. J. Econom. Dynam. Control 29 2125–2156.
  • [27] Loeper, G. (2006). The reconstruction problem for the Euler–Poisson system in cosmology. Arch. Ration. Mech. Anal. 179 153–216.
  • [28] Pascucci, A. (2011). PDE and Martingale Methods in Option Pricing, 1st ed. Springer, Milan.
  • [29] Platen, E. and Schweizer, M. (1998). On feedback effects from hedging derivatives. Math. Finance 8 67–84.
  • [30] Rockafellar, R. T. (1997). Convex Analysis. Princeton Univ. Press, Princeton, NJ. Reprint of the 1970 original.
  • [31] Schönbucher, P. J. and Wilmott, P. (2000). The feedback effect of hedging in illiquid markets. SIAM J. Appl. Math. 61 232–272.
  • [32] Soner, H. M. and Touzi, N. (2000). Superreplication under gamma constraints. SIAM J. Control Optim. 39 73–96.
  • [33] Soner, H. M. and Touzi, N. (2002). Dynamic programming for stochastic target problems and geometric flows. J. Eur. Math. Soc. (JEMS) 4 201–236.
  • [34] Soner, H. M. and Touzi, N. (2007). Hedging under gamma constraints by optimal stopping and face-lifting. Math. Finance 17 59–80.
  • [35] Soner, H. M., Touzi, N. and Zhang, J. (2013). Dual formulation of second order target problems. Ann. Appl. Probab. 23 308–347.
  • [36] Tan, X. and Touzi, N. (2013). Optimal transportation under controlled stochastic dynamics. Ann. Probab. 41 3201–3240.
  • [37] Tóth, B., Eisler, Z., Lillo, F., Kockelkoren, J., Bouchaud, J.-P. and Farmer, J. D. (2012). How does the market react to your order flow? Quant. Finance 12 1015–1024.
  • [38] Tychonoff, A. (1935). Théorèmes d’unicité pour l’équation de la chaleur. Rec. Math. Moscou 42 199–216.
  • [39] Vázquez, J. L. (2006). Smoothing and decay estimates for nonlinear diffusion equations. In Equations of Porous Medium Type. Oxford Lecture Series in Mathematics and Its Applications 33. Oxford Univ. Press, Oxford.
  • [40] Villani, C. (2003). Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI.
  • [41] Wang, X.-J. (2006). Schauder estimates for elliptic and parabolic equations. Chin. Ann. Math. Ser. B 27 637–642.